High Wind, Grant
- When
- April 3, 10:00 AM EST to 4:00 PM EST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
After the passage of a cold front, strong winds downed many trees and power lines and caused damage to homes and vehicles in the eastern West Virginia panhandle. Some of the downed power lines caused fires.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
After the passage of a cold front, strong winds downed many trees and power lines and caused damage to homes and vehicles in the eastern West Virginia panhandle. Some of the downed power lines caused fires. Several thousand people were left without power. A wind gust to 52 mph was reported in Capon Bridge, and a wind gust to 47 mph was reported near rooftop level in Keyser. A tree fell on a car in Maysville, killing the occupant. Additionally, six trailers were destroyed due to the high winds, injuring two occupants.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 3, 7:25 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED HEADLINES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 AM EDT SUN APR 3 2005
.SHORT TERM (TODAY THROUGH TONIGHT)...
VERTICALLY STACKED LOW PRESSURE OVER NE PA WILL DRIFT NWD INTO NEW
ENGLAND BY MONDAY. GIVEN WELL ALIGNED FLOW FROM SFC TO H7 AND H8
WINDS WELL ABOVE 50 KTS ESPECIALLY WRN HALF OF CWA BOOST MY
CONFIDENCE THAT WELL SEE A WIDESPREAD HIGH WIND EVENT ACROSS MUCH
OF THE LWX CWA. NEW 06Z NAM BUKFIT DATA A TAD STRONGER THAN PREVIOUS
RUN SUGGESTING PEAK GUSTS BETWEEN 48-54KTS WITH DEEP MIXING TO ABT
H85. THIS ROUNDS TO ABT 51 KTS WHICH MEETS HIGH WIND WARNING
CRITERIA. STRONGEST WINDS EXPECTED DURING THE AFTERNOON WITH WINDS
SUBSIDING RAPIDLY AFTER SUNSET WHICH IS NOW ABT 730 PM LOCAL. BASED
ON ALL OF THESE HIGH WIND WARNING HAD TO BE EXPANDED FURTHER EAST.
OVER THE HIGHER ELEVATIONS WEST OF THE BLUE RIDGE ESPECIALLY 1500FT
WOULD NOT BE SURPRISED TO SEE +70KTS GUSTS. SNOW SHOWERS STILL
FLYING OUT WEST WILL COME TO AN END LATE AS DEEP DRYING OCCURS.
BLUSTERY TONIGHT WITH CLEAR SKIES.
FLOODING IS STILL ONGOING AT WISC AVE. PLEASE REFER TO FLSLWX
STATEMENTS FOR CRESTS ON POTOMAC/RAPPAHANNOCK RIVER BASINS.
&&
.LONG TERM (MONDAY THROUGH SATURDAY)...NO CHANGES MADE TO EXTENDED.
RIDGE BUILDS IN MON WITH WARMING TEMPS.
&&
.AVIATION...VFR CONDITIONS EXPECTED TODAY/TONIGHT. MAIN CONCERN IS
STRONG WEST WINDS. INCREASING CONFIDENCE KMRB/IAD/DCA WILL PEAK
BETWEEN 48-54 KTS THIS AFTERNOON. BWI/MTN AND CHO WILL PEAK IN THE
40S.
&&
.MARINE...GALE WARNING ALL WATERS. WINDS DECREASING BLO GALES AFTER
SUNSET.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING FOR DCZ001 UNTIL 8 PM THIS EVENING.
MD...HIGH WIND WARNING FOR MDZ002>005-009-010-013 UNTIL 8 PM THIS
EVENING.
...WINTER STORM WARNING FOR MDZ002 UNTIL 4 PM TODAY.
...WIND ADVISORY FOR MDZ006-007-011-014-016>018 UNTIL 8 PM THIS
EVENING.
VA...HIGH WIND WARNING FOR VAZ021-025>031-036>042-052>054 UNTIL 8 PM
THIS EVENING.
...WINTER STORM WARNING FOR VAZ021 UNTIL 4 PM TODAY.
...WIND ADVISORY FOR VAZ050-051-055>057 UNTIL 8 PM THIS EVENING.
WV...HIGH WIND WARNING FOR WVZ048>055 UNTIL 8 PM THIS EVENING.
...WINTER STORM WARNING FOR WVZ048-049-054 UNTIL 4 PM TODAY.
MARINE...GALE WARNING ALL MARINE ZONES.
&&
CORRECTION TO HEADLINES IN LWX W/W/A...PELOQUIN
SHORT TERM...ROSA
LONG TERM...ABW
AVIATION...ROSA
MARINE...ROSAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 546 AM EDT SUN APR 3 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-041030- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 546 AM EDT SUN APR 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A HIGH WIND WARNING HAS BEEN POSTED FOR MUCH OF THE STERLING FORECAST AREA. STRONG WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 60 MPH ARE EXPECTED. OVER THE HIGHER ELEVATIONS WEST OF THE BLUE RIDGE MOUNTAINS...GUSTS AS HIGH AS 70 MPH ARE POSSIBLE. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE POTOMAC HIGHLANDS UNTIL 4 PM TODAY. AN ADDITIONAL 2 TO 5 INCHES ARE POSSIBLE. MINOR TO MODERATE RIVER FLOODING IS OCCURRING IN SEVERAL LOCATIONS ALONG THE POTOMAC AND RAPPAHANNOCK RIVER BASINS. PLEASE CONSULT FLSLWX PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... MINOR RIVER FLOODING IS EXPECTED TO LAST INTO MONDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE FOR SNOW TOTALS... RAINFALL AMOUNTS AND PEAK WIND GUSTS. ROSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 AM EDT SUN APR 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD DAVIDSONVILLE 38.92N 76.63W
04/02/2005 ANNE ARUNDEL MD EMERGENCY MNGR
MULTIPLE ROADS CLOSURES THROUGHOUT THE COUNTY
1140 PM FLASH FLOOD REMINGTON 38.53N 77.81W
04/02/2005 FAUQUIER VA EMERGENCY MNGR
ROAD CLOSURES THROUGHOUT THE COUNTY
0310 AM FLASH FLOOD WASHINGTON 38.91N 77.02W
04/03/2005 DISTRICT OF COLUMB DC EMERGENCY MNGR
WATER OVER ROADS - I-295 AND KENILWORTH AVE
&&
WOODCOCKThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Grant | 2005-04-03 | 50 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450473, 5450474, 5450475, 5450476, 5450477, 5450478.